Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 72, NWS Las Vegas, NV

July 31, 2022Inyo County, San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 31, 2022, 11:41 AM PDT for Inyo County, San Bernardino County, California. It was in force for 6 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2022, 11:41 AM PDT (18:41 UTC)
Expired
Jul 31, 2022, 5:15 PM PDT
In force
6 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 95 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 12:00 PM PDTFLASH FLOOD1 E Mountain Pass, CAFLASH FLOODING REPORTED ON INTERSTATE 15 BY BAILEY.
Jul 31, 12:00 PM PDTFLASH FLOOD1 E Mountain Pass, CACORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 E MOUNTAIN PASS. FLASH FLOODING REPORTED ON INTERSTATE 15 BY BAILEY.
Jul 31, 2:03 PM PDTFLASH FLOOD13 Nw Kelso, CACHP REPORTED THAT THE ENTIRE ROADWAY LEADING TO I-15 IS FLOODED OUT. APPEARS TO BE A LAKE ON THE ROADWAY. UNABLE TO PASS THROUGH.
Jul 31, 2:09 PM PDTFLASH FLOOD25 S Shoshone, CACHP REPORTED LOTS OF ROCK, DEBRIS, AND STANDING WATER ON SR-127 JUST SOUTH OF DUMONT DUNES.
Jul 31, 4:00 PM PDTFLASH FLOOD12 Ese Baker, CANATIONAL PARK SERVICE REPORTED SEVERE ROAD DAMAGE IN THE MOJAVE NATIONAL PRESERVE DUE TO FLASH FLOODING AT THE INTERSECTION OF KELBAKER ROAD AND MOJAVE ROAD.
Jul 31, 4:17 PM PDTFLASH FLOOD1 N Shoshone, CACHP REPORTED MORE THAN 50 VEHICLES STUCK ON THE ROADWAY ON HIGHWAY 127 NORTH OF SHOSHONE.
Jul 31, 4:17 PM PDTFLASH FLOOD1 N Shoshone, CACHP REPORTED THAT OVER 30 VEHICLES CANNOT GET THROUGH DUE TO FLOODED ROADWAY. 4 MALES OUTSIDE OF THE VEHICLE ARE WAIST DEEP IN WATER.
Jul 31, 4:40 PM PDTFLASH FLOOD8 S Cima, CAACCORDING TO THE NATIONAL PARK SERVICE, ALL ROADS IN AND THROUGH THE MOJAVE NATIONAL PRESERVE ARE CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2022-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 859 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2022-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
859 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

001 
WGUS55 KVEF 311841
FFWVEF
CAC027-071-312215-
/O.NEW.KVEF.FF.W.0072.220731T1841Z-220731T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
1141 AM PDT Sun Jul 31 2022

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...
  San Bernardino County in southern California...

* Until 315 PM PDT.

* At 1141 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Shoshone, Cima, Kelso, Dumont Dunes, Tecopa, Mountain Pass and Sr 
  127 Near Dumont Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3590 11642 3614 11620 3608 11603 3597 11587
      3569 11566 3544 11546 3530 11559 3517 11541
      3497 11562 3518 11588 3530 11595 3551 11622
      3565 11632

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
4 follow-up statements
659 
WGUS75 KVEF 312026
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
126 PM PDT Sun Jul 31 2022

CAC027-071-312215-
/O.CON.KVEF.FF.W.0072.000000T0000Z-220731T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-San Bernardino CA-
126 PM PDT Sun Jul 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT THIS 
AFTERNOON FOR SOUTHEASTERN INYO AND SAN BERNARDINO COUNTIES...

At 126 PM PDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Shoshone, Cima, Kelso, Dumont Dunes, Tecopa, Mountain Pass and Sr 
  127 Near Dumont Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3590 11642 3614 11620 3608 11603 3597 11587
      3569 11566 3544 11546 3530 11559 3517 11541
      3497 11562 3518 11588 3530 11595 3551 11622
      3565 11632

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JV
154 
WGUS75 KVEF 312125
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
225 PM PDT Sun Jul 31 2022

CAC027-071-312215-
/O.CON.KVEF.FF.W.0072.000000T0000Z-220731T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-San Bernardino CA-
225 PM PDT Sun Jul 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT THIS 
AFTERNOON FOR SOUTHEASTERN INYO AND SAN BERNARDINO COUNTIES...

At 225 PM PDT, CHP reported roadway flooding along Kelbaker Road 
south of Interstate 15.

HAZARD...Life-threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life-threatening flash flooding of low-water crossings,
         creeks, normally dry washes and roads.

Some locations that will experience flash flooding include...
  Shoshone, Cima, Kelso, Dumont Dunes, Tecopa, Mountain Pass and Sr 
  127 Near Dumont Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3590 11642 3614 11620 3608 11603 3597 11587
      3569 11566 3544 11546 3530 11559 3517 11541
      3497 11562 3518 11588 3530 11595 3551 11622
      3565 11632

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
447 
WGUS55 KVEF 312209
FFWVEF
CAC027-071-010015-
/O.EXT.KVEF.FF.W.0072.000000T0000Z-220801T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
309 PM PDT Sun Jul 31 2022

The National Weather Service in Las Vegas has extended the

* Flash Flood Warning for...
  Southeastern Inyo County in south central California...
  San Bernardino County in southern California...

* Until 515 PM PDT.

* At 309 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Life-threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life-threatening flash flooding of low-water
           crossings, creeks, normally dry washes and roads.

* Some locations that will experience flash flooding include...
  Shoshone, Cima, Kelso, Dumont Dunes, Tecopa, Mountain Pass and Sr 
  127 Near Dumont Dunes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3590 11642 3614 11620 3608 11603 3597 11587
      3569 11566 3544 11546 3530 11559 3517 11541
      3497 11562 3518 11588 3530 11595 3551 11622
      3565 11632

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JS
724 
WGUS75 KVEF 010005
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
505 PM PDT Sun Jul 31 2022

CAC027-071-010015-
/O.EXP.KVEF.FF.W.0072.000000T0000Z-220801T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inyo CA-San Bernardino CA-
505 PM PDT Sun Jul 31 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM PDT THIS AFTERNOON FOR 
SOUTHEASTERN INYO AND SAN BERNARDINO COUNTIES...

Flash flooding is ongoing in the warned area, particularly across 
Death Valley National Park and the Mojave National Preserve. This 
warning has been replaced with a new one that goes through 8 pm PDT.

A Flood Watch remains in effect until 1000 PM PDT for portions of 
southeast California and southern Nevada.

LAT...LON 3590 11642 3614 11620 3608 11603 3597 11587
      3569 11566 3544 11546 3530 11559 3517 11541
      3497 11562 3518 11588 3530 11595 3551 11622
      3565 11632

$$

JV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 9:44 AM PDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 31, 9:44 AM PDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
944 AM PDT Sun Jul 31 2022

.SYNOPSIS...Moist and unstable air will fuel threats for heavy rain
and flash flooding again today and Monday. After a brief respite
Tuesday through Thursday, chances for heavy rain will return Friday
through the weekend. The high humidity will help hold temperatures
down, especially in areas where rain occurs.
&&

.UPDATE...The first convection of the day is beginning to fire over
south central Clark County and the eastern portions of San
Bernardino County. The Flash Flood Watch in effect for today for the
western portions of the area looks good and no adjustments will be
made to the watch. Based on the latest hi-res data and observational
data, I expect to primary areas of convection. One over Inyo, San
Bernardino, Clark and Mohave Counties with storms generally moving
off to the north and a second area of central Nevada with these
storms propagating to the south and into the northern portions of
our forecast area over the course of the afternoon and early
evening. Flash Flooding will be the main concern of the data with
abundant moisture everywhere and relatively slow storm motion and
will be favoring the higher elevations. The morning sounding at KLAS
had in excess of 1500 J/kg of SBCAPE and PW values of 1.76 which
both are extremely anomalous, supporting the overall convective
activity and high rainfall rates. The monsoon was a bit slow to
start in July but has been quite active and will end the month on a
convective up note.
&&

.PREV DISCUSSION...
248 AM PDT Sun Jul 31 2022

.SHORT TERM...Through tonight. Early morning satellite loop showed
mid level debris clouds drifting over much of our CWA, with very few
radar returns associated with them. Surface obs showed temperatures
several degrees warmer than last night at most sites, reflective of
fewer thunderstorms this past evening than on Friday evening. One
exception was Bishop, where the temperature was 10 degrees cooler
and the dewpoint seven degrees higher than 24 hours ago due to the
effects of a thunderstorm that passed nearby several hours before.
Deep moisture remains in place again today, and the primary concern
is again flash flooding. High resolution models loosely agree on
afternoon thunderstorm development focusing over the higher terrain
of Inyo, San Bernardino, and Clark counties, with parts of Mohave
County lighting up a few hours later. There are also hints in the
late afternoon and early evening of a loosely organized east-west
line of storms developing over the central or southern Great Basin
and accelerating south as the cold pool intensifies. This line of
storms should not need a Flash Flood Watch due to the presumed rapid
motion and also having precipitable water of "only" about one inch
to feed on. On the other hand, precipitable water of 1.5 to two-plus
inches was present from southern Inyo County through all of Clark,
San Bernardino, and much of Mohave. After discussion with FGZ, chose
to leave Mohave out of the Watch for a change, as the HRRR was
showing less areal coverage of thunderstorms than in previous days.
Chose to issue a Watch for today for the Owens Valley, Death Valley,
the northern half of San Bernardino County, the Morongo Basin, and
the Spring Mountains of Clark County. As noted earlier,
thunderstorms should primarily focus on the higher terrain, with
impacts in Death Valley and the Owens Valley more likely to be in
the southern half of those zones and come either from storms which
drift off the mountains or runoff which flows down the mountains
into the valleys. Most activity should be done by early evening in
San Bernardino County, and the loosely organized line could persist
in Inyo, Esmeralda, Nye, Lincoln, and possibly even Clark County
until after midnight.

.LONG TERM...Monday through Saturday.
High pressure that has been bringing record heat to the Pacific
Northwest and northern Nevada will begin to migrate eastward,
allowing for a southerly flow, allowing for moisture to continue to
stream in from the eastern Pacific Ocean and Gulf of California. The
thunderstorm threat remains for Monday before a drying trend
midweek. Tuesday through Thursday, thunderstorms will be mainly in
the Great Basin and Mohave County. Our next monsoon surge looks to
arrive Friday with an increase in convection Friday going into the
weekend.  With the extremely moist atmosphere, expect temperatures
to remain below normal through the week.
&&

.AVIATION...For Harry Reid...Light east to southeast winds generally
less than 10 kts are expected to prevail at the terminal through
this evening.  Model guidance is indicating a better coverage of
convection over southern Nevada this afternoon.  While it is not
certain that storms will directly impact the field today, chances
are high enough to warrant a PROB30 group, which has been included
between 21Z and 02Z.  Winds are expected to go light and variable
once again overnight into Monday morning before scattered convection
returns Monday afternoon and evening.

For the rest of southern Nevada, northwest Arizona and southeast
California...Scattered thunderstorms will be more numerous across
the region this afternoon and evening, with all TAF sites, excluding
KIFP and KEED, having a PROB30 group included at some point during
the afternoon or evening.  Activity is expected to decrease
overnight before redeveloping again by Monday afternoon.  Outside of
thunderstorm activity, light winds of 10kts or less are expected at
all regional TAF sites.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

UPDATE...Czyzyk
SHORT TERM...Morgan
LONG TERM...Berc
AVIATION...Planz

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 6:57 PM PDTSevere Thunderstorm WarningVEFInyo48 min
Jul 30, 7:06 PM PDTFlash Flood Warning Considerable damage threatVEFInyo2 hr
Jul 30, 7:17 PM PDTFlash Flood Warning Considerable damage threatVEFInyo2 hr
Jul 30, 8:06 PM PDTSevere Thunderstorm WarningVEFInyo54 min
Jul 31, 12:15 AM PDTFlood WatchVEFInyo, San Bernardino46 hr
Jul 31, 10:12 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 31, 10:38 AM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 31, 12:02 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino5 hr
Jul 31, 12:45 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 31, 1:04 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino116 min
Jul 31, 1:58 PM PDTFlash Flood Warning Considerable damage threatVEFInyo3 hr
Jul 31, 3:07 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino113 min
Jul 31, 3:40 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino80 min
Jul 31, 3:41 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino4 hr
Jul 31, 4:51 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr
Jul 31, 4:53 PM PDTFlash Flood Warning Considerable damage threatVEFInyo, San Bernardino5 hr
Jul 31, 4:57 PM PDTFlash Flood Warning Considerable damage threatVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.